Skip to main content

Three-dimensional Ricci-degenerate Riemannian manifolds satisfying geometric equations


In this paper, we study a three-dimensional Ricci-degenerate Riemannian manifold \((M^3,g)\) that admits a smooth nontrivial solution f to the equation

$$\begin{aligned} \nabla df=\psi Rc+\phi g, \end{aligned}$$

where \(\psi ,\phi \) are given smooth functions of f, Rc is the Ricci tensor of g. Spaces of this type include various interesting classes, namely gradient Ricci solitons, m-quasi Einstein metrics, (vacuum) static spaces, V-static spaces, and critical point metrics. The m-quasi Einstein metrics and vacuum static spaces were previously studied in Jordan (Gen Relativ Gravit 41(9):2191–2280, 2009) and Kim and Shin (Math Nachr 292(8): 1727–1750, 2019), respectively. In this paper, we refine them and develop a general approach for the solutions of (1). We specify the shape of the metric g satisfying (1) when \(\nabla f\) is not a Ricci-eigen vector. Then we focus on the remaining three classes, namely gradient Ricci solitons, V-static spaces, and critical point metrics. Furthermore, we present classifications of local three-dimensional Ricci-degenerate spaces of these three classes by explicitly describing the metric g and the potential function f.

This is a preview of subscription content, access via your institution.


  1. 1.

    Barros, A., Ribeiro, E., Jr.: Critical point equation on four-dimensional compact manifolds. Math. Nachr. 287(14–15), 1618–1623 (2014)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Baltazar, H., Batista, R., Bezerra, K.: On the volume functional of compact manifolds with boundary with harmonic Weyl tensor, arxiv:1710.06247 (2017)

  3. 3.

    Besse, A.L.: Einstein manifolds. Ergebnisse der Mathematik, 3 Folge, Band 10, Springer-Verlag, (1987)

  4. 4.

    Bernstein, J., Mettler, T.: Two-dimensional gradient Ricci solitons revisited. Int. Math. Res. Notices 1, 78–98 (2015)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Brendle, S.: Rotational symmetry of self-similar solutions to the Ricci flow. Invent. Math. 194(3), 731–764 (2013)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Cao, H.D.: Recent progress on Ricci solitons, Recent advances in geometric analysis, 138, Adv. Lect. Math. (ALM), 11, Int. Press, Somerville, MA, (2010)

  7. 7.

    Cao, H.D., Catino, G., Chen, Q., Mantegazza, C., Mazzieri, L.: Bach-flat gradient steady Ricci solitons. Calc. Var. Partial Differ. Equ. 49(1–2), 125–138 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Cao, H.D., Chen, Q.: On locally conformally flat gradient steady Ricci solitons. Trans. Amer. Math. Soc. 364, 2377–2391 (2012)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Cao, H.D., Chen, Q.: On Bach-flat gradient shrinking Ricci solitons. Duke Math. J. 162, 1003–1204 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Cao, H.D., Chen, B.L., Zhu, X.P.: Recent developments on hamilton’s ricci flow, Surveys in differential geometry. Vol. XII. Geometric flows, 47-112, Surv. Differ. Geom., 12, Int. Press, Somerville, MA, (2008)

  11. 11.

    Cao, X., Wang, B., Zhang, Z.: On locally conformally flat gradient shrinking Ricci solitons. Commun. Contemp. Math. 13(2), 269–282 (2011)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Catino, G., Mazzieri, L., Mongodi, S.: Rigidity of gradient Einstein shrinkers. Commun. Contemp. Math. 17(6), 1550046 (2015)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Catino, G., Mantegazza, C., Mazzieri, L., Rimoldi, M.: Locally conformally flat quasi-Einstein manifolds. J. Reine Angew. Math. 2013(675), 181–189 (2013)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Catino, G., Mantegazza, C.: The evolution of the Weyl tensor under the Ricci flow. Ann. Inst. Fourier (Grenoble) 61(4), 1407–1435 (2011)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Catino, G., Mantegazza, C., Mazzieri, L.: A note on Codazzi tensors. Math. Annalen 362, 629–638 (2015)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Corvino, J., Eichmair, M., Miao, P.: Deformation of scalar curvature and volume. Math. Annalen 357, 551–584 (2013)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Derdziński, A.: Classification of Certain Compact Riemannian Manifolds with Harmonic Curvature and Non-parallel Ricci Tensor. Math. Zeit. 172, 273–280 (1980)

    Article  Google Scholar 

  18. 18.

    Fernández-López, M., García-Río, E.: Rigidity of shrinking Ricci solitons. Math. Zeit. 269, 461–466 (2011)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Hwang, S., Chang, J., Yun, G.: Total scalar curvature and harmonic curvature. Taiwanese J. Math. 18(5), 1439–1458 (2014)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Hwang, S., Yun, G.: Rigidity of the total scalar curvature with divergence-free Bach tensor, arXiv:1710.08293

  21. 21.

    He, C., Petersen, P., Wylie, W.: On the classification of warped product Einstein metrics. Commun. Anal. Geom. 20(2), 271–311 (2012)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Ivey, T.: Ricci solitons on compact three-manifolds. Differ. Geom. Appl. 3(4), 301–307 (1993)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Jordan, P., Ehlers, J., Kundt, W.: Republication of: exact solutions of the field equations of the general theory of relativity. Gen. Relativ. Gravit. 41(9), 2191–2280 (2009)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Kim, J.: On a classification of 4-d gradient Ricci solitons with harmonic Weyl curvature. J. Geom. Anal. 27(2), 986–1012 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kim, J., Shin, J.: Three dimensional \(m\)-quasi Einstein manifolds with degenerate Ricci tensor. Math. Nachr. 292(8), 1727–1750 (2019)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Kim, J., Shin, J.: Four dimensional static and related critical spaces with harmonic curvature. Pacific J. Math. 295(2), 429–462 (2018)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Kobayashi, O.: A differential equation arising from scalar curvature function. J. Math. Soc. Jpn 34(4), 665–675 (1982)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Lafontaine, J.: Sur la ge’ometrie d’une generalisation de l’equation differentielle d’Obata. J. Math. Pures Appl. (9) 62(1), 63–72 (1983)

  29. 29.

    Levi-Civita, T.: \(ds^2\) einsteiniani in campi newtoniani, nine notes in Rendiconti della reale academia dei Lincei ser. \(5^a\) 26 (1917), 27 (1918), 28 (1919)

  30. 30.

    Munteanu, O., Sesum, N.: On gradient Ricci solitons. J. Geom. Anal. 23, 539–561 (2013)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ni, L., Wallach, N.: On a classification of the gradient shrinking solitons. Math. Res. Lett. 15(5), 941–955 (2008)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Miao, P., Tam, L.F.: On the volume functional of compact manifolds with boundary with constant scalar curvature. Calculus Variat. Partial Differ. Equ. 36(2), 141–171 (2009)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Miao, P., Shi, Y. G., Tam, L. F.: On geometric problems related to Brown-York and Liu-Yau quasilocal mass. Comm. Math. Phys. 298(2), 437-459 (2010) 20

  34. 34.

    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications, arXiv:0211159v1 (2002)

  35. 35.

    Petersen, P.: Riemannian Geometry, Graduate Texts in Mathematics 171. Springer, New York (2006)

    Google Scholar 

  36. 36.

    Petersen, P., Wylie, W.: On the classification of gradient Ricci solitons. Geom. Topol. 14(4), 2277–2300 (2010)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Qing, J., Yuan, W.: A note on static spaces and related problems. J. Geometry Phys. 74, 18–27 (2013)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Qing, J., Yuan, W.: On scalar curvature rigidity of vacuum static space. Math. Annalen 365(3–4), 1257–1277 (2016)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Wu, J.Y., Wu, P., Wylie, W.: Gradient shrinking Ricci solitons of half harmonic Weyl curvature, Calc. Var. Partial Differ. Equ. 57 (2018), no. 5, 15pp

  40. 40.

    Yuan, W.: Volume comparison with respect to scalar curvature, arXiv:1609.08849

  41. 41.

    Zhang, Z.H.: Gradient shrinking solitons with vanishing Weyl tensor. Pacific J. Math. 242(1), 189–200 (2009)

    MathSciNet  Article  Google Scholar 

Download references


The author was supported by Korea Institute for Advanced Study (KIAS) grant (MG070701) funded by the Korea government (MSIP).

Author information



Corresponding author

Correspondence to Jinwoo Shin.

Ethics declarations

Data Availability Statements

Non applicable.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Shin, J. Three-dimensional Ricci-degenerate Riemannian manifolds satisfying geometric equations. manuscripta math. (2021).

Download citation


  • Gradient Ricci soliton
  • Static space
  • Critical point metric
  • Codazzi tensor

Mathematics Subject Classification

  • Primary 53C21
  • Secondary 53C25